Tuesday, January 3, 2012

sturdyrant: Getting a hate on for needles

I don't know whether this will be a recurring series of "rant" posts, but I am sure my wife, colleagues, friends, and neighbours will be happy to see me channelling my energy into writing blog posts that they can choose to ignore rather than me bending their ear for an indeterminate amount of time about things that irk me. The point of the post below is just that, a rant, and is my opinion alone, and not that of my employer, or of anyone else of importance. Just me. It is also not meant to serve as a "pity party". Just a rant. Pure venting.

I have been on a so-called "Disease Modifying Drug" (or DMD) since June 2009. I can safely say that any infinitesimal amount novelty that may have existed around the idea of injecting myself 3 (first DMD: Rebif) and then 7 times a week (current DMD: Copaxone) has long since vanished. Lately, I've been getting a healthy hate on for needles and the nightly "routine". 

Don't get me wrong, the current drug appears to be "working" (or is it my Whals-esque paleo style diet and lifestyle?) at preventing relapses, and maybe even reducing the number and size of lesions in my brain observed on a 4.7T (strong) MRI, but finding spots to "stick" it is becoming increasingly difficult. (This is at least a step up from the awful, flu-like side effects I had with the interferon and that it kicked the snot out of my bone marrow. I eventually dropped it after two failed "attempts".) Not to mention that I think I may be developing a spot of lipoatrophy on my abdomen as a result of the injections. (It's interesting to note that lipoatrophy caused by Copaxone is one of only two listed causes on the Wiki page, the other being caused by an adverse reaction to medication for HIV/AIDS.) I am not certain about the lipoatrophy, but it is worrisome. Besides appearing unsightly, lipoatrophy causes you to be unable to continue to inject in the affected location. If this happens enough and in enough locations, you may not be able to continue to self-administer your Copaxone. And here's the rub.

You need to maintain a "healthy" layer of adipose tissue to facilitate injecting Copaxone (a product that costs my insurance company almost $17,000 per year, by the way). No fat, or damaged fat, and no injections. Forget being healthy any avoiding all the other ills that can still befall an MSer (such as heart disease, stroke, type 2 diabetes, etc.) or the fact the the food you used to eat that made you chubby (and a good candidate for injections!) also very likely contributed in a real way (i.e., caused) your MS in the first place. No, don't worry about that. Just be sure to have a little extra junk in the trunk to pump the medication into each day.

In closing, I must add that my nurse, an RN who contacts me periodically to ensure that things are going well and to offer advice, has been excellent. This post has nothing to do with her. I am just choked in general about the situation that is fraught with contradictions.

1 comment:

  1. No wonder you needed to rant. Hang in there Sturdy.